Women and Migraines

Oral Contraceptives
The effect of oral contraceptives on headaches is perplexing. Migraine research scientists report that some women with migraines who take birth control pills experience more frequent and severe attacks. However, a small percentage of women have fewer and less severe migraine headaches when they take birth control pills. Women who do not suffer from headaches may also develop migraines as a side effect when they use oral contraceptives.
 
Investigators around the world are studying hormonal changes in women with migraines in the hope of identifying the specific ways these naturally occurring chemicals cause headaches.
 
Stress
Stress is the most common trigger of headaches. Events like getting married, moving to a new home, or having a baby are all sources of stress. However, studies have found that it is the day-to-day stresses, not these major life changes, that are most often linked to headaches. Juggling our many roles -- such as being a mother and wife, having a career, and dealing with financial pressures -- can be daily stresses for women.
 
(Click Stress-Related Migraines for more information.)
 
Menopause
If your migraines are closely linked to your menstrual cycle, menopause may make them less severe. As you get older, nausea, vomiting, and pain may be less as well.
 
However, for some women, menopause worsens migraines or triggers them to start. It is not clear why this happens. Hormone therapy, which is prescribed for some women during menopause, may be linked to migraines during this time.
Know the Signs - Concussion Safety

Migraines

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.